Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A short proof of Bing's characterization of $ S^3$


Author: Yo'av Rieck
Journal: Proc. Amer. Math. Soc. 135 (2007), 1947-1948
MSC (2000): Primary 57M40; Secondary 57N12
DOI: https://doi.org/10.1090/S0002-9939-07-08657-1
Published electronically: January 31, 2007
MathSciNet review: 2286108
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a short proof of Bing's characterization of $ S^3$: a compact, connected 3-manifold $ M$ is $ S^3$ if and only if every knot in $ M$ is isotopic into a ball.


References [Enhancements On Off] (What's this?)

  • 1. R. H. Bing, Necessary and sufficient conditions that a $ 3$-manifold be $ S\sp{3}$, Ann. of Math. (2) 68 (1958), 17-37. MR 0095471 (20:1973)
  • 2. Wolfgang Haken, Some results on surfaces in $ 3$-manifolds, Studies in Modern Topology, Math. Assoc. Amer. (distributed by Prentice-Hall, Englewood Cliffs, N.J.), 1968, pp. 39-98. MR 0224071 (36:7118)
  • 3. John Hempel, $ 3$-Manifolds, Princeton University Press, Princeton, N. J., 1976, Ann. of Math. Studies, No. 86. MR 0415619 (54:3702)
  • 4. William Jaco, Lectures on three-manifold topology, CBMS Regional Conference Series in Mathematics, vol. 43, American Mathematical Society, Providence, R.I., 1980. MR 0565450 (81k:57009)
  • 5. William Jaco and J. Hyam Rubinstein, 0-efficient triangulations of 3-manifolds, J. Differential Geom. 65 (2003), no. 1, 61-168. MR 2057531 (2005d:57034)
  • 6. H. Kneser, Geschlossene flächen in dreidimensionalen Mannigfaltigkeiten, Jahresbericht der Deut. Math. Verein. 38 (1929), 248-260.
  • 7. Martin Scharlemann, Heegaard splittings of 3-manifolds, Low dimensional topology, New Stud. Adv. Math., vol. 3, Int. Press, Somerville, MA, 2003, pp. 25-39. MR 2052244
  • 8. Friedhelm Waldhausen, Heegaard-Zerlegungen der $ 3$-Sphäre, Topology 7 (1968), 195-203. MR 0227992 (37:3576)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M40, 57N12

Retrieve articles in all journals with MSC (2000): 57M40, 57N12


Additional Information

Yo'av Rieck
Affiliation: Department of Mathematical Sciences, 301 SCEN, University of Arkansas, Fayetteville, Arkansas 72701
Email: yoav@uark.edu

DOI: https://doi.org/10.1090/S0002-9939-07-08657-1
Received by editor(s): April 25, 2005
Received by editor(s) in revised form: January 27, 2006
Published electronically: January 31, 2007
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society